Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 82, NWS Newport/Morehead City, NC

August 20, 1997Lenoir County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 20, 1997, 8:46 PM EDT for Lenoir County, North Carolina. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 20, 1997, 8:46 PM EDT (00:46 UTC)
Expired
Aug 20, 1997, 9:15 PM EDT
In force
29 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Lenoir County, NC

The radar

The Morehead City radar (KMHX), 87 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 8:55 PM EDTThunderstorm Wind 50Deep Run, NCNumerous trees down at a residence.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1997-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2459 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1997-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2459 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
1.1
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMHX 210045 RRA
SVRMHX
NCC107-210115-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT NC
846 PM EDT WED AUG 20 1997
 
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  915 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL NORTH CAROLINA
 
   ...NORTHRERN LENOIR COUNTY
 
AT 845 PM...RADAR INDICATED A SEVERE THUNDERSTORM OVER WESTERN LENOIR
COUNTY WEST OF KINSTON. THE STORM WAS MOVING EAST AT 25 MPH AND SHOULD
PASS ACROSS THE DEEP RUN AREA BEFORE 855 PM AND INTO THE KINSTON VICINITBY 910 THIS EVENING.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD SEEK SHELTER IN A
STRONG BUILDING.  AVOID &STANDING BY WINDOWS. ONLY USE TELEPHONES
AND ELECTRICAL APPLIANCES FOR EMERGENCY PURPOSES UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD SLOW DOWN WHEN DRIVING THROUGH HEAVY
RAIN AND BE ALERT FOR AREAS WHERE WATER COVERS THE ROAD.
 
 
JH/RF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:45 PM EDT, 6 hours 1 minute earlier.

Area forecast discussion, Aug 20, 2:45 PM EDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
245 PM EDT WED AUG 20 1997

RDU: WILL BE BRIEF DUE TO TORNADO WATCH.  GO WITH MOS TEMPS.  WOULD
LIKELY LIKELY POPS TONIGHT AND CHC FOR THU AND THU NIGHT.

CWF: THANKS TO SQI AT ILM FOR HELP THIS AFTN.  DECIDED TO GO WITH
SCA FOR SRN WTRS BUT NOT THAT ENTHUSED.  SOME DIFFERENCE IN MODEL
SOLN ON STRENGTH OF LOW LVL JET ACROSS SRN WATERS.  THUS WILL GO
WITH MARGINAL SCA AND KEEP SOUNDS JUST BELOW.  EXPECT FROPA VERY
LATE THU NIGHT.

DISC: STRONG WIND FIELDS/INSTAB/CAPE AND INSOLATION LEADING TO
RAPIDLY DEVELOPING CELLS NR RDU.  CURVING HODOGRAPH SUPPORTS ISOLTED
TORNODOES THROUGH 00Z THEN SVR POTENTIAL WANES.  REMAINDER OF NIGHT
SHOULD SEE ADDITIONAL SHRA/TSRA AS RIGHT REAR QUAD OF UPPER JET AND
VORT TAIL SWING THROUGH AREA.  COVERAGE SHOULD BE ENOUGH TO WARRENT
LIKELY POPS.

FRONT WILL CREEP THROUGH THE ESTRN PORTION OF THE STATE THU/THU
NIGHT WITH PLENTY OF GOOD THETA E AIR.  COOL MID LVL TEMPS AND DRY
PUNCH ALFT WILL AGAIN SEE SVR THREAT...BUT THIS TIME CONFINED TO THE
COAST.  WITH FRONT OFFSHORE AND WRLY FLOW FRI THINK PCPN CHS 20% OR
LESS.

.MHX...SCA CSTL WATERS.

JME

In the hours before

Special weather statement, Aug 20, 6:16 PM EDT, 2 hours 30 minutes before
NCZ080-093-047-090-079-081-092-091-029-094-503-044-046-045-502-
210015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT NC
616 PM EDT WED AUG 20 1997

...A TORNADO WATCH REMAINS IN EFFECT UNTIL 8 PM FOR MUCH OF EASTERN AND
NORTHEASTERN NORTH CAROLINA INCLUDING THE PAMLICO AND ALBEMARLE
SOUNDS...

AT 615 PM DOPPLER RADAR IN NEWPORT SHOWED A LARGE CLUSTER OF STRONG
THUNDERSTORMS EXTENDING FROM THE GREENVILLE AREA NORTHEASTWARD THROUGH
THE ALBEMARLE SOUND REGION. AN ADDITIONAL AREA OF STORMS WAS LOCATED
WEST OF THE GOLDSBORO AREA WITH BOTH AREAS MOVING TO THE EAST AT 25 MPH.

WHILE NO SEVERE THUNDERTORMS HAVE BEEN REPORTED SO FAR...CONDITIONS DO
REMAIN FAVORABLE FOR SEVERE THUNDERSTORMS AND POSSIBLY TORNADOES IN AND
CLOSE TO THE WATCH AREA.

PEOPLE SHOULD REMAIN ALERT TO THE POSSIBILITY OF SEVERE WEATHER THIS
EVENING AND KEEP A WEATHER EYE TO THE SKY. IF OUTDOORS AND THREATENING
WEATHER APPROACHES SEEK SAFE SHELTER INDOORS....IF OUT ON THE WATER...
SEEK SAFE HARBOR.

GGW
Special weather statement, Aug 20, 8:07 PM EDT, 39 minutes before
NCZ080-093-047-090-079-081-092-091-029-094-503-044-046-045-502-
210030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT NC
807 PM EDT WED AUG 20 1997

...TORNADO WATCH FOR MUCH OF EASTERN NORTH CAROLINA HAS EXPIRED...

AT 805 PM DOPPLER RADAR IN NEWPORT CONTINUED TO SHOW CLUSTERS OF STRONG
THUNDERSTORMS OVER THE COASTAL PLAINS AND COASTAL COUNTIES ADJACENT TO
THE ALBEMARLE SOUND. ADDITIONAL STORMS ARE LIKELY TO CONTINUE OVER THE
INLAND AREAS AND GRADUALLY PUSH INTO THE COASTAL REGIONS BY 9 PM BEFORE
WEAKENING. ALTHOUGH SOME OF THESE STORMS COULD PRODUCE WIND GUSTS TO
45 MPH AND SMALL HAIL...WIDESPREAD SEVERE ACTIVITY IS NOT EXPECTED.

JH

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 8:33 PM EDTSevere Thunderstorm WarningMHXGreene42 min
Aug 20, 8:56 PM EDTSevere Thunderstorm WarningMHXPitt49 min
Aug 20, 9:24 PM EDTSevere Thunderstorm WarningMHXBeaufort, Craven51 min
Aug 20, 9:43 PM EDTSevere Thunderstorm WarningMHXCraven, Pamlico32 min
Aug 20, 10:01 PM EDTSevere Thunderstorm WarningMHXCarteret44 min
Aug 20, 10:01 PM EDTSevere Thunderstorm WarningMHXBeaufort44 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.